Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 28, 2017, 6:56 PM CDT for Val Verde County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2017, 6:56 PM CDT (23:56 UTC)
- Expired
- Mar 28, 2017, 8:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 76 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 7:15 PM CDT | HAIL 2 | Ese Devils Shores, TX | 2 INCH HAIL FELL NEAR DEVILS SHORES. SIZE ESTIMATED FROM SOCIAL MEDIA PHOTO. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1689 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.1
The text
As transmitted.
786
WUUS54 KEWX 282356
SVREWX
TXC465-290100-
/O.NEW.KEWX.SV.W.0030.170328T2356Z-170329T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
656 PM CDT TUE MAR 28 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
East central Val Verde County in south central Texas...
* Until 800 PM CDT
* At 655 PM CDT, a severe thunderstorm was located 8 miles southeast
of Comstock, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Box Canyon-Amistad, Devils Shores, Pafford Crossing and Rough
Canyon Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
If on or near Lake Amistad, get away from the water and move
indoors. Remember, lightning can strike out to 15 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2951 10114 2973 10115 2982 10070 2946 10070
TIME...MOT...LOC 2355Z 261DEG 21KT 2961 10105
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CP4 follow-up statements
569
WWUS54 KEWX 290017
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
717 PM CDT TUE MAR 28 2017
TXC465-290100-
/O.CON.KEWX.SV.W.0030.000000T0000Z-170329T0100Z/
Val Verde TX-
717 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL VAL VERDE COUNTY...
At 717 PM CDT, a severe thunderstorm was located 12 miles north of
Lake View, or 16 miles east of Comstock, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Devils Shores and Rough Canyon Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2953 10098 2976 10097 2982 10070 2946 10070
TIME...MOT...LOC 0017Z 261DEG 21KT 2963 10090
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
CP018
WWUS54 KEWX 290034
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CDT TUE MAR 28 2017
TXC465-290100-
/O.CON.KEWX.SV.W.0030.000000T0000Z-170329T0100Z/
Val Verde TX-
734 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL VAL VERDE COUNTY...
At 734 PM CDT, a severe thunderstorm was located 12 miles southwest
of Carta Valley, or 18 miles south of Loma Alta, moving east at 25
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Devils Shores and Rough Canyon Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2953 10098 2976 10097 2982 10070 2946 10070
TIME...MOT...LOC 0034Z 261DEG 21KT 2965 10079
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
CP495
WWUS54 KEWX 290048
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
748 PM CDT TUE MAR 28 2017
TXC465-290100-
/O.CON.KEWX.SV.W.0030.000000T0000Z-170329T0100Z/
Val Verde TX-
748 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL VAL VERDE COUNTY...
At 748 PM CDT, a severe thunderstorm was located 8 miles south of
Carta Valley, or 17 miles south of Loma Alta, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Val Verde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2972 10081 2982 10070 2955 10070 2962 10080
TIME...MOT...LOC 0048Z 254DEG 20KT 2967 10070
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
CP826
WWUS54 KEWX 290101
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
801 PM CDT TUE MAR 28 2017
TXC465-290111-
/O.EXP.KEWX.SV.W.0030.000000T0000Z-170329T0100Z/
Val Verde TX-
801 PM CDT TUE MAR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VAL VERDE COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.
LAT...LON 2972 10081 2982 10070 2955 10070 2962 10080
TIME...MOT...LOC 0101Z 261DEG 21KT 2968 10062
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:36 PM CDT, 20 minutes earlier.
Area forecast discussion, Mar 28, 6:36 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 636 PM CDT Tue Mar 28 2017 .AVIATION... ISOLD +TSRA will pass just north of KDRT in the next hour and have gone VCTS there. Otherwise, SHRA/TSRA will develop over the lower Pecos Valley into the Edwards Plateau later this evening and then gradually form into a line by Midnight and then move across the remainder of South Central Texas overnight into Wednesday morning to midday. Have timing of 03Z-05Z at KDRT, and 08Z-11Z KAUS/KSAT/KSSF. VFR skies start the forecast, then MVFR CIGs develop this evening. Clouds lift to VFR after passage of the line of SHRA/TSRA, then become FEW-SCT a few hours later. S to SE winds 10 to 20 KTS with gusts to 30 to 35 KTS ahead of the line will become S to SW 5 to 15 KTs with its passage, except W to NW across the Rio Grande into the Edwards Plateau. Wind gusts up to 50 KTs are possible with any TSRA. && .PREV DISCUSSION... /ISSUED 341 PM CDT Tue Mar 28 2017/ SHORT TERM (Tonight through Wednesday Night)... For the next few hours, the main area of concern will remain out west along the Rio Grande and southern Edwards Plateau. Currently, we are beginning to see the low clouds erode across the Rio Grande plains. Several hi-res models suggest development is possible along this differential heating zone and this area will need to be monitored carefully through this afternoon. For the early evening hours, the Pacific cold front will overtake the dryline across west central Texas, including the Edwards Plateau. As this occurs, convection should quickly develop, then progress eastward into the Rio Grande plains, southern Edwards Plateau and western Hill Country between 9 and 11 PM. For the overnight hours, this line will move eastward and impact the remainder of the Hill country and I-35 corridor between Midnight and 6 AM. We continue to expect damaging winds and large hail to be the main severe weather concern for tonight as this line of storms moves through the area. However, we can't rule out an isolated tornado as well. As the line shifts east of the I-35 corridor after 6 AM, most models indicate a weakening trend as this line of convection moves east of the strongest upper level lift. However, we will still need to monitor this line of storms carefully as it will be moving into favorable moisture and low-level wind shear. Given the speed of this system, the risk for heavy rainfall appears rather low at this time. Storm total amounts will likely be lowest (1/4 inch or less) along the Rio Grande, with amounts increasing to 1/2 - 1 inch for areas north of a Kerrville to Cuero line. Some spots could pick up around 1.5 inches north of this line, but these amounts should be isolated. Areas east of I-35 can expect a low chance of rain Wednesday afternoon, with the remainder of the area remaining dry. LONG TERM (Thursday through Tuesday)... A relatively quiet weather pattern is in store Thursday and Friday and this will lead to a dry forecast along with above normal temperatures. The pattern is expected to once again become increasingly active for the upcoming weekend into early next week as another upper level storm system takes aim at the region. The medium range models are starting to show a little better agreement with regards to the mid-level flow pattern. This system should come across Texas at a lower latitude and this should bode well for a good chance of rainfall and active weather across south central Texas, especially Saturday night and Sunday. This upper system moves to our east by late Monday, temporarily leaving a dry forecast into Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 66 87 55 78 55 / 90 50 10 0 0 Austin Bergstrom Intl Airport 65 86 54 78 52 / 90 60 10 0 0 New Braunfels Muni Airport 64 86 53 79 53 / 90 50 10 0 0 Burnet Muni Airport 60 82 51 74 52 / 90 40 10 0 0 Del Rio Intl Airport 58 85 54 82 56 / 60 - 0 0 0 Georgetown Muni Airport 63 85 52 76 52 / 90 50 10 0 0 Hondo Muni Airport 60 86 52 81 53 / 90 20 10 0 0 San Marcos Muni Airport 66 87 53 78 52 / 90 50 10 0 0 La Grange - Fayette Regional 69 85 56 76 53 / 60 80 20 - 0 San Antonio Intl Airport 64 86 54 80 55 / 90 40 10 0 0 Stinson Muni Airport 66 86 54 80 55 / 90 40 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...17 Public Service/Data Collection...Williams
Hazardous weather outlook, Mar 28, 4:29 AM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 429 AM CDT Tue Mar 28 2017 TXZ171>173-183>194-202>209-217>225-228-291000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 429 AM CDT Tue Mar 28 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a slight risk of severe weather along and west of a line from Giddings to Gonzales to Kenedy late this afternoon through tonight. A strong upper level disturbance will bring a chance of thunderstorms over the Edwards plateau and Northern Hill Country in the late afternoon and early evening hours, followed by a near widespread thunderstorm event late tonight. Primary severe concerns are for large hail and damaging winds. There is an isolated threat for tornadoes, and a few areas may experience heavy downpours of 1 to 2 inches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to marginally severe thunderstorms will remain possible east of I-35 Wednesday morning, with damaging winds and large hail being the primary threats. Wednesday afternoon, gusty winds and low relative humidities are expected to develop over the Southern Edwards Plateau, leading to elevated to near critical fire weather conditions. Saturday night into Sunday, another storm system is expected to move into Texas and bring a potential for strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter reporting may be needed Tuesday night through early Wednesday.
In the hours before
Special weather statement, Mar 28, 5:14 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
514 PM CDT TUE MAR 28 2017
TXZ183-282245-
Val Verde TX-
514 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
545 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seminole Canyon State Park, or 11 miles southeast of Langtry, moving
northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comstock, Shumla and Seminole Canyon State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3004 10135 2970 10097 2962 10125 2963 10127
2961 10128 2960 10131 2965 10130 2966 10135
2965 10136 2970 10137 2971 10140 2973 10139
2975 10142 2977 10140 2975 10144 2979 10146
2976 10151 2977 10152
TIME...MOT...LOC 2213Z 225DEG 38KT 2969 10144
CPLocal storm report, Mar 28, 6:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL COMSTOCK 29.68N 101.17W
03/28/2017 E0.75 INCH VAL VERDE TX TRAINED SPOTTER
PENNY SIZED HAIL FALLING IN COMSTOCK. TIME ESTIMATED
FROM RADAR
&&
EVENT NUMBER EWX1700090
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:15 PM CDT | Special Weather Statement | EWX | Gillespie | 45 min |
| Mar 28, 5:14 PM CDT | Special Weather Statement | EWX | Val Verde | 31 min |
| Mar 28, 6:01 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.